Illinois, 2019

Flood in Illinois, May 30, 2019

May 30, 2019 · NWS LOT · 1 event in 1 county or zone

Heavy rain caused flooding in parts of northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain caused flooding in parts of northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, May 30, 5:20 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
620 AM CDT Thu May 30 2019

.SHORT TERM...
339 AM CDT

Through Friday...

Primary short term concern is with convective chances again today
into this evening.

GOES-16 differential water vapor RGB this morning nicely depicts
an mid-upper level low over northern IA with a region of
pronounced upper level diffluence very evident across northern IL
to the east of this mid-upper level low. The upper level
diffluence and a likely convective enhanced vort max are
responsible for the rain and embedded t-storms currently across
the region. While PWATs are down from the previous few days, the
activity this morning has been fairly efficient rain producers
with some localized totals of up to an inch in less than an hour
with the heavier storms. MRMS rainfall estimates shows pockets of
3-hour rainfall totals of 1.25-1.50" over portions of north
central IL where it is still raining. This activity should
continue to propagate east across the remainder of the CWA through
the early morning hours. Short range numerical guidance and simple
extrapolation suggest that this activity should be winding down
over the eastern portions of the CWA during the morning rush
hour.

Skies should clear out in the wake of this morning activity with a
punch of mid-upper level drying in association with the cyclone
dry slot. The clearing skies should allow the boundary layer to
heat up and in the absence of any meaningful dry air advection in
the boundary layer, the atmosphere is expected to destabilize this
afternoon. RAP/NAM both depict steep mid-level lapse rates over
top steepening low level lapse rates with an axis of MLCAPE values
of 1000 to nearly 2000 j/Kg expected across the CWA by mid-late
afternoon. Unlike most recent days, shear values will be much
weaker today and generally not very supportive of an appreciable
or organized severe weather threat. Certainly the steep lapse
rates and moderately strong instability could support some robust
updrafts, with some wet-microburst potential, but lack of shear
should keep any marginal severe threat brief and isolated with any
given storm with a tendency for outflow dominance.

The center of the mid-upper level low will move into western IL
later this afternoon. Somewhat concerned that the ambient
vorticity associated with this upper low, the steep lapse rates,
weak shear, and fairly strong 0-3km MLCAPE values (>200 j/Kg)
could result in some funnel cloud or brief land spout potential
with any developing convection. Most favored area for this
activity would probably be over western and southwestern CWA and
near any remnant boundaries, or perhaps near the lake breeze this
afternoon. This is unlikely to be a big/high impact problem, but
something to keep an eye on late this afternoon.

Showers and t-storms will likely continue into the evening hours,
particularly southern CWA on the immediate north and east side of
the upper level circulation. Any very limited severe threat that
will exist this afternoon, should end around sunset, even as
showers and t-storms potentially continue into the mid-late
evening far south and southeast CWA.

This upper low will move east of the CWA later tonight with skies
clearing out and setting the stage for what looks to be the first
day in quite some time with no apparent rain threat Friday into
Friday night. In fact, Friday should feature ample sunshine and
warm conditions with westerly winds likely to bring that warm
right up to the IL lakeshore, though some lake cooling is possible
near the IN shore. Have raised temps a couple/few degrees for
Friday given the expected sunshine and 925mb climo supporting
highs solidly into the 80s CWA-wide, with mid 80s looking
attainable over northern portions of the CWA.

- Izzi

&&

.LONG TERM...
249 AM CDT

Friday night through Wednesday...

After a dry day Friday, another good chance for showers and storms
will be on the horizon for Saturday. A cold front is expected to
shift southward over the area during the day. The prefrontal
airmass over the area will be warm and unstable, and should
support diurnal thunderstorm development. While deep layer bulk
shear magnitudes are a bit in question at this time, it does
appear that at least some potential exists for some strong storms
with strong winds and hail Saturday afternoon and evening. Any
storms would also be capable of producing heavy down pours.

Following this frontal passage and period of storms on Saturday,
it is looking like we may see 2 to 3 days (Sun thru Tue) of dry
weather across the area as a cooler and drier airmass shifts over
the region in association with an area of high pressure. During
this dry period, temperatures are likely to be in the 70s inland,
and in the 60s along the lakeshore. Otherwise, the chances for
showers and thunderstorms looks to return to the area by mid-
week as the flow turns southerly again. However, at this time
these chances are fairly low (20-40%).

KJB

&&

.AVIATION...
For the 12Z TAFs...

Following the overnight showers and storms, the winds early this
morning remain a bit variable due to a perturbed surface pressure
pattern. This looks to result in a brief (1-2 hour) period of
light easterly winds early this morning, before the winds begin to
settle out of the west-southwest later in the morning. The winds
could then shift easterly again later in the day with a lake
breeze boundary. However, confidence on timing is bit low at this
time. Either way, winds should generally remain under 10 kt.

While most areas will remain dry today, it does appears that some
additional thunderstorm development will occur this afternoon and
evening, as an upper level disturbance moves overhead. At this
time, the best chance for storms continues to be south of the
main terminals. While this may impact southern
arrivals/departures, it appears the threat for thunder over any
given terminal is too low to include in the TAF at this time. For
this reason, we continue only a mention of a VCSH.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 30, 4:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
501 AM CDT Thu May 30 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
311015-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
501 AM CDT Thu May 30 2019 /601 AM EDT Thu May 30 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Limited damaging wind risk...up to 50 or 60 mph.

DISCUSSION...

Widely scattered to scattered thunderstorms are likely to develop
this afternoon. While some thunderstorm activity is expected
across most of the outlook area, the greatest coverage is
expected generally near and south of Interstate 80. Scattered
thunderstorms will continue into the evening hours, mainly south
of I-80. Conditions are not expected to be particularly favorable
for severe weather, however a few of the storms could briefly
become strong to possibly severe with very localized damaging wind
threat and perhaps some hail as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Severe Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely not be needed today due to the isolated
  nature of any severe weather.

LMZ740>745-311015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
501 AM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 30, 12:43 AM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
143 AM CDT Thu May 30 2019

ILZ010-019-300715-
La Salle IL-Lee IL-
143 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND CENTRAL
LEE COUNTIES UNTIL 215 AM CDT...

At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dixon to 6 miles north of La Moille to
near Princeton. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Franklin Grove around 155 AM CDT.
  Mendota and Ashton around 205 AM CDT.

Other locations impacted by these storms include West Brooklyn,
Compton and Sublette.

Including the following interstates...
 I-39 between mile markers 71 and 83.
 I-88 between mile markers 54 and 73.

This includes...  Lee County Fairgrounds and Tri-County Fairgrounds.

LAT...LON 4189 8926 4189 8911 4167 8900 4154 8902
      4152 8917 4158 8917 4158 8938 4160 8938
      4187 8951
TIME...MOT...LOC 0643Z 252DEG 27KT 4182 8943 4162 8933 4137 8939

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lee

When
May 30, 6:00 AM CST to 6:00 PM CST
Where
Lee County, 1.76 mi SE of Lee Center to 1.78 mi SSE of Lee Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.729, -89.260

Portions of a campground were evacuated due to flooding along the Green River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828571.